Let’s Play Medical Pinball!

By | December 1, 2012

Apparently, I’m a slow learner.  I believe that when things/people/events show up in one’s life they present opportunities for introspection, learning and growth.  Sometimes it’s to practice patience, listen better, explore other perspectives, remember to be grateful. 

The latest “opportunity” in my life is arthritis and chronic pain.  I’ve been dealing with increasingly frequent and more painful swelling in my hands and feet and arthritis in all my joints since April of this year.  (I posted pictures on an earlier post).  Some days I cannot get out of bed without assistance.  Seven months is a long time to live like the rusty Tin Man from Oz.

Not My Department
At first, the doctors put me back on prednisone (despite my previous horrible experience with it) because it is considered the “gold standard” for dealing with inflammation.  It helped for awhile, but never completely knocked out the inflammation and pain.  By August, the side effects of the prednisone outweighed any benefit.   Tests for Rheumatoid Arthritis and Lupus came back negative.  Whew!

All the while, my rheumatologist who treats me for Behcet’s Disease was sympathetic to my plight but didn’t have any answers.  This would be an extremely rare side effect of the Remicade treatments, so he ruled that out.  His hunch is that it is caused by the Polycythemia Vera disease process.  He prescribed Colchicine (now called Colcrys) and I’ve been taking it for two months with no relief.

My hematologist/oncologist believes it is rheumatological and not caused by the PV.
My internist said that because I am a “complicated case with two rare diseases.”  The inflammation could be a result of one of the disease processes, a side effect of the Remicade infusions I get every 6 weeks, or something altogether new.  

Still Haven’t Won this Game!

Living the Life of a Pinball
This fall, we “kicked it up a notch” and sought specialists at Emory University Hospital.
I’ve been wanting to change my treatment for Polycythemia Vera from Hydrea to Pegylated Interferon because my blood counts are difficult to manage, even with higher dosage of the Hydrea.

There is a non-randomized clinical trial through Emory that I might be able to join.  It appeals to me because the study will document the effects of peg-interferon on PV patients.  I find comfort in the notion that this illness has meaning if it contributes to greater knowledge for future patients.

Dr. Winton, the trial manager at Emory, requested I consult with their rheumatologist who is experienced treating Behcet’s patients.  That doctor viewed my parts that were swollen at the time of the visit as well as photos I’ve kept of previous flares.  He concurred with my Kaiser rheumatologist that the inflammation process was not related to Behcet’s, Remicade, or any other rheumatological disorder.   

With the mystery inflammation acting up, Dr. Winton is reluctant to have me start taking interferon.  Interferon can have many undesirable side effects;  it can trigger auto-immune responses.  I don’t need gasoline on the fire!

Ask the Experts:  Fellow Patients
Accessing the wisdom of my extended, international PV family, I shared pictures and queried whether anyone else has these issues.  Turns out, it’s rare, but YES.  I was directed to explore Erythromelalgia (EM), another rare disease.  Some PV patients develop symptoms best described as EM.  It turns out that EM manifests in several shapes and forms.  It is a clinical diagnosis (the only test is for patients who have a genetic pre-disposition — generally younger onset).  There are no tests for folks like me who may have “secondary EM.” 

So, back to my doctors I go, armed with this new information.  “Not likely” is the response I get from all but my internist.    Still, I try a few of the treatments that work for some EM patients.  I’ve tried taking antihistamines (both H-1 and H-2 inhibitors), plain old aspirin, and colcrys.  All to no avail.

My Next Experiment: 
I am going to hold off on Remicade infusions (the next one is scheduled 3.5 weeks from now) and see if the inflammation resolves when the Remicade leaves my system.
Why shouldn’t a very rare side effect occur in someone who appears to specialize in “rare” conditions?   Know I’ve got to keep fingers crossed that Behcet’s stays away when the Remicade wears off.  There aren’t many other treatment options available to me.

Let’s Try Another Approach:  Acupuncture
Two weeks ago, I began seeing an acupuncturist (professionally, of course — Robert approves!).  She determined that the primary cause of this painful inflammation is too much “heat” in my system.  My blood, in particular, carries too much heat; likely due to the toxins in my system.  

Toxins… really?  You mean all those chemo pills, warfarin, and host of other meds can be toxic?

She explained that the acupuncture process will take awhile for meaningful results because it is working against all the medications I put in my body every day.  [Note:  she is not encouraging me to leave Western medicine, nor claiming to have the cure for the PV or Behcet’s]

Judge these non-retouched images at your own risk!  I’m pretty cranky these days. 😉

The needles don’t hurt a bit!









Frustration Galore
The frustration has become overwhelming.  It conjures up a slew of non-productive questions in my mind:

How come so many intelligent, highly-trained doctors cannot determine the cause, or at least identify some treatment options for the inflammation?
Sometimes it feels like they can’t wait for my office visit to time out.  It can’t be easy for them to have no answers.

How much worse would it be if the physical symptoms of the pain could not be visibly observed?  
Even I think I’m making this crap up sometimes!

How many days of intense pain can a person reasonably endure?
The pain can consume one’s thoughts and make it difficult to think of, let alone tackle, everyday life.  I’m taking low doses of Lortab (hydrocodone & tylenol) and have resisted stronger pain meds for fear of addiction.  Some patients are really struggling with this issue, on top of everything else.  

How much are these illnesses harming my wonderful kids and hubby?
Moms are supposed to protect their children, be strong, and set good examples for their kids.  “What’s for dinner?” is a reasonable question;  it shouldn’t be answered with “I don’t know ~ go fix yourself something.”

What would happen if I stopped taking all medications and let my body de-tox?
Not sure if my body could de-tox before the blood thickens, new clots form, strokes occur, and Behcet’s sores take off again.

What the heck am I supposed to learn from all this?
Now this question prompts me to find the humor in this.
Stay tuned for the next post!















One thought on “Let’s Play Medical Pinball!

  1. Mo

    I’m on Peg, too! I hope it works well for you….I have very few symptoms, other than requiring 8-12 hours of sleep at night.

    Good luck!

Leave a Reply